South Dakota, 2006

Flash Flood and Hail in South Dakota, August 17 to 18, 2006

August 17 to 18, 2006 · NWS ABR · 16 events in 7 counties and zones

11 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:17 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 2:17 PM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU AUG 17 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN ISSUES IN THE SHORT RANGE OCCUR EARLY ON. WEAK FRONTAL
BOUNDARY HAS SLIPPED SOUTH INTO NORTHERN SOUTH DAKOTA BUT SEEMS TO
BE LOSING SOME DEFINITION. MEANWHILE UPPER TROF OVER WESTERN CONUS
WILL CONTINUE TO LIFT NORTHEAST TONIGHT AND SHOULD SPREAD SYNOPTIC
SCALE LIFT ACROSS REGION. PER VARIOUS SEVERE PARAMETERS IT
APPEARS THAT THUNDERSTORMS SHOULD GET GOING FIRST OVER WESTERN
SOUTH DAKOTA...THEN POSSIBLY CONGEAL INTO AN MCS OR TWO AND TRACK
INTO CENTRAL SECTIONS LATER THIS EVENING. MAIN THREATS SHOULD BE
HAIL AND WIND...HOWEVER HEAVY RAIN MAY ALSO BE A THREAT LATER
TONIGHT ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. PRECIPITABLE
WATER VALUES APPROACH 2 INCHES OVERNIGHT...ESPECIALLY NORTH OF
FRONTAL BOUNDARY. LOW LEVEL JET ALSO EXPECTED TO FOCUS TOWARD
CENTRAL PART OF STATE AND MAY WELL SUPPORT CONTINUED FIRING OF
STORMS BACK WEST ALONG BOUNDARY DESPITE CORFIDI VECTORS INDICATING
SOME FORWARD PROPOGATION. FOR NOW HAVE FORGONE ANY HYDRO HEADLINES
BUT DID PUT MENTION OF HEAVY RAIN IN THE GRIDS. FOR FRIDAY INTO
FRIDAY NIGHT MUCH PREFERRED THE NAM OVER THE GFS WITH MOVEMENT OF
SURFACE FEATURES. GFS APPEARS TO HAVE TOO MUCH LATENT HEAT
FEEDBACK IN THE MODEL WHICH SEEMS TO AFFECT THE FOWARD PROPOGATION
OF MOST PERTINENT FEATURES. NAM AND UKMET SEEM LIKE MORE REASONABLE
CHOICES TO FOLLOW. THIS MEANS THAT A FAIR AMOUNT OF RAIN IS STILL
EXPECTED ACROSS THE FORECAST AREA ON FRIDAY INTO FRIDAY EVENING.
THREAT FOR SEVERE APPEARS TO BE RATHER LOW ON FRIDAY GIVEN NOT SO
STEEP PROGGED 700-500 MB LAPSE RATES DUE TO WIDESPREAD CLOUDS AND
PRECIPITATION. LOOKING FURTHER OUT IT APPEARS THAT SATURDAY AND
SUNDAY WILL BE BENIGN WITH A WARMING TREND.

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS STILL SHOWING A FRONTAL BOUNDARY IN THE VICINITY OF EASTERN
SOUTH DAKOTA ON MONDAY AFTERNOON SO HAVE LEFT SLIGHT CHANCE POPS FOR
THE JAMES RIVER VALLEY AND POINTS EAST. ANOTHER AREA OF CONCERN IS
WEDNESDAY. MODELS STILL SHOWING A SYSTEM IN THE AREA AND HAVE
DECIDED TO ADD SLIGHT CHANCE POPS. MOISTURE DOES SEEM A LITTLE SCANT
BUT ENOUGH LIFT AND INSTABILITY SHOULD BE PRESENT TO WARRANT A
MENTION FOR POPS. GFS LOOKS WAY OVERDONE WITH SFC FEATURES...MORE
SPECIFICALLY IN THE STRENGTH OF THE LOW FOR WEDNESDAY. ON A BROADER
SCALE...MODELS AND TELECONNECTIONS SUPPORT A CHANGE TO MORE OF A
RIDGE ACROSS THE WESTERN CONUS AND TROUGH OVER THE EAST WHICH PUTS
ABR CWA IN WNW FLOW ALOFT. TEMPERATURES APPEAR ON TRACK AND NO MAJOR
CHANGES WERE MADE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/TARVER
Hazardous weather outlook, Aug 17, 4:48 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT THU AUG 17 2006

SDZ003-015-033>035-045-048-181100-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
548 AM CDT THU AUG 17 2006 /448 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WILL OCCUR THIS
AFTERNOON ACROSS THE AREA. OTHERWISE...SCATTERED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OCCURRING WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SDZ004>007-009>011-016>019-036-037-051-181100-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-HYDE-HAND-BUFFALO-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OCCURRING WITH
LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO MONDAY AFTERNOON EAST IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ039-046-SDZ008-020>023-181100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
548 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY EVENING AND
ALSO ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MOHR

The radar

The Aberdeen radar (KABR), 130 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Potter

When
August 17, 9:05 PM CST
Where
Potter County, Gettysburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.950

Hail, Hyde

When
August 17, 9:58 PM CST
Where
Hyde County, 14 mi N of Holabird
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -99.583

Hail, Hughes

When
August 18, 12:30 AM CST
Where
Hughes County, 13 mi NNW of Pierre
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -100.433

Hail, Stanley

When
August 18, 5:30 AM CST
Where
Stanley County, 9 mi SE of Hayes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -100.883

Hail, Hughes

When
August 18, 5:35 AM CST
Where
Hughes County, 9 mi NNW of Pierre
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -100.400

Thunderstorm Wind, Stanley

When
August 18, 5:35 AM CST
Where
Stanley County, Mission Ridge
Measured
65 kt (75 mph) measured gust
Reported by
COOP STATION
Coordinates
44.683, -100.767

Hail, Potter

When
August 18, 5:43 AM CST
Where
Potter County, 1 mi W of Gettysburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.967

Thunderstorm Wind, Potter

When
August 18, 5:43 AM CST
Where
Potter County, 1 mi W of Gettysburg
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.967

Flash Flood, Potter

When
August 18, 6:16 AM CST to 7:45 AM CST
Where
Potter County, Gettysburg
Reported by
LAW ENFORCEMENT
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Heavy rains of 4 to 5 inches caused flash flooding in and around Gettysburg with many roads flooded.

Hail, Hyde

When
August 18, 6:20 AM CST
Where
Hyde County, 23 mi N of Highmore
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.850, -99.433

Thunderstorm Wind, Faulk

When
August 18, 6:35 AM CST
Where
Faulk County, 17 mi W of Orient
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.900, -99.433

Hail, Faulk

When
August 18, 6:35 AM CST
Where
Faulk County, 17 mi W of Orient
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.900, -99.433

Hail, Hand

When
August 18, 7:03 AM CST
Where
Hand County, 5 mi NW of Polo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -99.167

Hail, Hand

When
August 18, 7:30 AM CST
Where
Hand County, 8 mi E of Polo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.783, -98.933

Hail, Hand

When
August 18, 7:40 AM CST
Where
Hand County, 13 mi SE of Polo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -98.917

Thunderstorm Wind, Spink

When
August 18, 8:30 AM CST
Where
Spink County, Tulare
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.733, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532651, 5532652, 5532653, 5532654, 5532655, 5532658, 5532656, 5532657, 5532659, 5532660, 5532661, 5532662, 5532663, 5532664, 5532665, 5532666.